Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 80, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 1, 2009, 4:50 PM CDT for Stonewall County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2009, 4:50 PM CDT (21:50 UTC)
- Expired
- May 1, 2009, 5:16 PM CDT
- In force
- 26 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
County Stonewall County, TX
The radar
The Dyess AFB radar (KDYX), 117 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:09 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 9.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1780 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 4:01 PM CDT, 49 minutes earlier.
Area forecast discussion, May 1, 4:01 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 401 PM CDT FRI MAY 1 2009 .SHORT TERM... THE COLD FRONT IN THE PANHANDLE HAS SHOWN ITSELF TODAY WITH THE DAYTIME HEATING DIFFERENTIAL FROM THE SOUTH PLAINS TO THE TEXAS PANHANDLE. THE FRONT IS CHARGING SOUTH THIS AFTERNOON AND WILL BE A SOURCE OF INITIATION FOR THUNDERSTORMS. THE DRYLINE IS ALSO MAKING ITS PUSH EAST ON THE CAPROCK AND IS EXPECTED TO PUSH JUST EAST OF THE EDGE OF THE CAPROCK. THIS WILL SET UP A TRIPLE POINT SOMEWHERE ACROSS THE ROLLING PLAINS. VERY HIGH SURFACE CAPES PROGGED IN THE 12Z RUNS FOR THIS AFTERNOON HAVE COME IN PLACE WITH CURRENT RUC ANALYSIS SHOWING GREATER THAN 4000 J/KG WITH THE CAP QUICKLY ERODING OVER THE ROLLING PLAINS. SURFACE LIS ARE CURRENTLY ANALYZED TO BE LESS THAN -8C. SURFACE INSTABILITY WILL CONTINUE TO INCREASE DURING THE REMAINDER OF THE AFTERNOON AS WELL AS THE CAP ERODING. IN ADDITION...STRONG MID LEVEL LAPSE RATES BETWEEN 7 TO 8 C/KM ARE IN PLACE ACROSS THE AREA. SURFACE ANALYSIS SHOWS A THETA-E RIDGE EXTENDING FROM THE BIG COUNTRY NORTH TO THE ROLLING PLAINS. A LIMITING FACTOR THIS AFTERNOON WILL BE THE LACK OF ANY LARGE SCALE LIFT NEAR THE AREA BUT THIS IS NOT EXPECTED TO HAVE A GREAT IMPACT ON THE POTENTIAL FOR SEVERE STORMS.. ANOTHER SOMEWHAT LIMITING FACTOR THIS AFTERNOON WILL BE THE WEAK DEEP LAYER SHEAR WHICH IS AROUND 30KT. THIS WILL STILL ALLOW CONVECTION TO DEVELOP BUT WITH THE EXTREME CAPES WILL EXPECT THE PRIMARY THREAT TO BE LARGE HAIL OUT OF STORMS OR SUPERCELLS THAT DO DEVELOP. DEEP LAYER SHEAR WILL INCREASE BEHIND THE COLD FRONT BUT ANY THUNDERSTORMS BY THIS TIME WILL BE ELEVATED. THIS WILL LIMIT SEVERE POTENTIAL WITH STORMS IN THE POST FRONTAL AIRMASS. MODELS DO INDICATE VERY STRONG ISENTROPIC LIFT IN THE 300-305 LAYER BEHIND THE FRONT BEGINNING THIS EVENING. THERE IS ELEVATED INSTABILITY ON THE ORDER OF 1000-2000 J/KG BEHIND THE FRONT WHICH WILL ALLOW A THUNDERSTORMS THREAT TO CONTINUE THROUGH THE NIGHT... HOWEVER SEVERE LEVELS ARE NOT EXPECTED. VERY STRONG WAA DEPICTED IN THE MODELS WILL LAST THROUGH SATURDAY MORNING WHEN DOWNGLIDE TAKES OVER ACROSS MUCH OF THE AREA IN THE AFOREMENTIONED ISENTROPIC LAYER. LOW STRATUS WILL CONTINUE TO BE IN PLACE THROUGHOUT THE DAY TOMORROW WHICH WILL LIMIT TEMPERATURES WHICH MAY HAVE TO BE ADJUSTED FURTHER BY LATER SHIFTS. TOWARDS TOMORROW AFTERNOON...A SHORT WAVE WILL APPROACH THE AREA WHICH MAY BEGIN TO ENHANCE SHOWERS ACROSS THE AREA BY THE EVENING. JDV && .LONG TERM... ALL MODELS CONTINUE TO SHOW THE INITIAL WAVE PUSHING OVER THE REGION LATE IN THE DAY SATURDAY WITH THE MAIN TROF MOVING OVER THE REGION SUNDAY MORNING. HARD TO PINPOINT WHAT THE EXACT TIMING WILL BE ON THE CUTOFF OF THE PRECIP BUT WE SHOULD SEE RAINFALL TAPER OFF FROM WEST TO EAST THROUGH LATE SUNDAY AFTERNOON. TEMPERATURES SUNDAY CONTINUE TO BE TRICKY AS CLEARING ACROSS THE SOUTHWEST MIGHT HELP TEMPERATURES TO CLIMB A FEW MORE DEGREES THAN THE REST OF THE SOUTH PLAINS AND ROLLING PLAINS. EXPECT THAT WIDESPREAD CLOUD COVER DURING THE DAY SUNDAY WILL HELP KEEP MOST OF THE AREA FAIRLY COOL. TEMPS SHOULD START TO MODERATE THROUGH THE FIRST PART OF THE WEEK AS ZONAL FLOW BECOMES ESTABLISHED. WEAK DISTURBANCES APPEAR TO TRY AND MOVE OVER THE REGION IN THIS FLOW BUT IT STILL REMAINS TOO EARLY TO TELL IF WE WILL SEE ANY ACTIVE WEATHER OR NOT. DRYLINE DOES TRY TO BECOME ESTABLISHED SOMEWHERE ACROSS THE REGION TUESDAY AFTERNOON AND THE GFS CONTINUES TO HINT AT THE POSSIBLITY OF A WEAK TROF MOVING OVERHEAD. OPTED TO LEAVE POPS AS IS SINCE THE EASTERN HALF OF THE FCST AREA WOULD BE MOST FAVORED FOR PRECIP. ANOTHER FRONT LOOKS TO PUSH ACROSS THE REGION BEHIND THE DEPARTING SYSTEM FOR WEDNESDAY...HOWEVER THERE ARE CONSIDERABLE DIFFERENCES BTW THE ECMWF AND THE GFS ON THE TIMING. THE ECMWF REMAINS THE SLOWER SOLUTION BY ABOUT A DAY SO THIS PRECULDES MAKING CHANGES TO THE EXTENDED FORECAST FOR NOW. JORDAN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 44 66 44 64 42 / 20 20 40 20 10 TULIA 46 61 46 62 44 / 20 20 50 30 10 PLAINVIEW 47 64 47 64 44 / 20 20 50 30 10 LEVELLAND 48 68 49 67 46 / 20 10 40 20 10 LUBBOCK 49 65 47 65 46 / 20 20 50 30 10 DENVER CITY 55 70 52 73 45 / 10 10 40 20 10 BROWNFIELD 53 69 50 68 47 / 10 10 40 20 10 CHILDRESS 50 61 49 62 45 / 30 20 50 50 10 SPUR 52 68 49 61 46 / 20 20 50 30 10 ASPERMONT 56 68 51 63 48 / 20 20 50 40 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99
Hazardous weather outlook, May 1, 11:40 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1140 AM CDT FRI MAY 1 2009 TXZ021>044-021645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1140 AM CDT FRI MAY 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING GENERALLY EAST OF LINE FROM TURKEY TO DICKENS TO CLAIREMONT. A COLD FRONT WILL MOVE SOUTHWARD INTO THE SOUTHEAST PANHANDLE LATE THIS MORNING AND THEN CONTINUE TO ADVANCE SOUTHWARD INTO THE SOUTH PLAINS AND ROLLING PLAINS THIS AFTERNOON...BEFORE MOVING SOUTH OF THE OUTLOOK AREA THIS EVENING. ALSO...THE DRYLINE IS EXPECTED TO SETUP IN THE WESTERN ROLLING PLAINS THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE COLD FRONT AND DRYLINE INTERSECTION BY THE MID-AFTERNOON AND THEN SPREAD SOUTHEASTWARD WITH TIME. GIVEN STRONG INSTABILITY AND SUFFICIENT DEEP LAYER WIND SHEAR IN ADVANCE OF THE COLD FRONT AND EAST OF THE DRYLINE ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE. THE GREATEST THREATS WITH THE THUNDERSTORMS WILL BE VERY LARGE HAIL AND DAMAGING WINDS. HOWEVER...ALTHOUGH THE LOW LEVEL WIND FIELDS WILL BE RATHER WEAK THE STRONG INSTABILITY WILL SUPPORT AN ISOLATED TORNADO THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE COLD FRONT WILL MOVE FURTHER SOUTH INTO THE SOUTHERN ROLLING PLAINS SATURDAY AFTERNOON WITH THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ALONG IT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 1, 3:39 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 339 PM CDT FRI MAY 1 2009 TXZ038-044-012115- KING TX-STONEWALL TX- 339 PM CDT FRI MAY 1 2009 ...STRONG THUNDERSTORM ACROSS STONEWALL AND KING COUNTIES... AT 337 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER KING COUNTY...OR ABOUT 22 MILES SOUTHEAST OF GUTHRIE...MOVING EAST AT 5 MPH. SMALL HAIL AND BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 1, 4:27 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 427 PM CDT FRI MAY 1 2009 TXZ044-012145- STONEWALL TX- 427 PM CDT FRI MAY 1 2009 ...STRONG THUNDERSTORM ACROSS EXTREME EASTERN STONEWALL COUNTY INTO MUCH OF NORTHWEST HASKELL COUNTY... AT 421 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE WESTERN FRINGE OF A STRONG THUNDERSTORM 13 MILES NORTH OF OLD GLORY...OR ABOUT 29 MILES SOUTHEAST OF GUTHRIE...MOVING SOUTHEAST AT 5 MPH. SMALL HAIL AND BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THE WESTERN FRINGE OF THIS THUNDERSTORM OVER EASTERN STONEWALL COUNTY. ALSO...THE STRONGEST PORTION OF THE STORM...WHICH HAS BEEN TORNADIC ...IS LOCATED JUST TO THE EAST IN NORTHWESTERN HASKELL COUNTY. THIS THUNDERSTORM MAY MAY BUILD WESTWARD WITH TIME INTO EASTERN STONEWALL COUNTY. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 1, 4:33 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 433 PM CDT FRI MAY 1 2009 TXZ038-044-012200- KING TX-STONEWALL TX- 433 PM CDT FRI MAY 1 2009 ...STRONG THUNDERSTORM ACROSS STONEWALL AND KING COUNTIES... AT 431 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER RURAL PORTIONS OF EASTERN KING COUNTY...OR ABOUT 15 MILES EAST OF GUTHRIE...MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL AFFECT MOTORISTS TRAVELING ALONG HIGHWAY 82. SMALL HAIL AND BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THIS THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:38 PM CDT | Severe Thunderstorm Warning | LUB | King | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.